Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Start of resistance???
Jan 11, 2003

I have been on Videx EC, Epivir and Viread for 8 months and have had an undectable viral load <50 since starting HAART last December. I had bad side effects attributed to the AZT from my initial TRIZIVIR regimen and was switched to Epivir, Ziagen and Viramune but broke out in bad rash after two weeks and started the successful combination a few weeks later. I just had a very stressful 5 week period of work where I got run down, had a chronic sinus infection and the flu. I went to see my doctor and he had me take Augmentin for the sinus infection. The sinus infection is gone but I just received my blood counts and my VL was 2,000 and my T-cells dropped from 411 to 360. My CD4 percentage remains the same at 28. I have never missed a dose of my HAART regimen. My doctor wants to wait a month and retest as he thinks my flu and exhaustion may have contributed to my counts. I am very confused as I have been 100 compliant to this regimen and have had almost no side effects from the meds. My initial viral load last year at diagnosis was 25,000. What do you think my doctor and I need to look at? Can someone go from undectable to 2000 and then back to undectable because of the flu?

Response from Dr. Little

The answer is yes - I think it is possible, but I share your concern that this could be a warning of early treatment failure. Although there are not clear guidelines for how soon to retest in this case, I would favor sooner rather than later (ie 2-4 weeks) and would even consider just adding another drug while waiting on the results in case you are starting to develop resistance. Although your viral load was not high pre-treatment, your medication regimen is not what I would consider to be as strong as some of the treatments that we have more experience with (i.e. such as the Trizavir that you had problems with). I would discuss this with your doctor, but if you have missed no doses of medication, I would not feel comfortable just attributing this blip in viral load to 2000 to stress. Good luck.


Previous
Scared of Treatment Failure
Next
Restart Med

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement